Severe visual disturbance associated with lesions of the optic nerve developed in a Wilson's disease patient who had been receiving DL-penicillamine therapy for more than 2 years. Prompt relief was achieved with pyridoxine hydrochloride. These results suggest that the optic nerve lesions resulted from a penicillamine-induced pyridoxine deficiency. Furthermore, results of urinary xanthurenic acid excretion studies made on the patient before and after tryptophan loading tests, which were conducted during periods of no therapy, penicillamine therapy, and penicillamine plus pyridoxine therapy, indicate an alteration in pyridoxine metabolism in the presence of penicillamine. Although no other similar cases have been described, the present results indicate the possibility that patients on prolonged high dosage levels of penicillamine may require pyridoxine supplementation of their diet.
Tu J, Blackwell RQ, Lee P. DL-Penicillamine as a Cause of Optic Axial Neuritis. JAMA. 1963;185(2):83–86. doi:10.1001/jama.1963.03060020043019
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.